Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 44, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 14, 2018, 3:26 PM CDT for Allen County, Kansas. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2018, 3:26 PM CDT (20:26 UTC)
- Expired
- May 14, 2018, 4:30 PM CDT
- In force
- 64 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
County Allen County, KS
The radar
The Pleasant Hill radar (KEAX), 133 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 3:36 PM CDT | HAIL 1 | 5 Nw Iola, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 1:20 PM CDT | Severe Thunderstorm Watch | SPC | 11 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 747 J/kg
- Mixed-layer CIN
- -212 J/kg
- Mixed-layer LCL
- 1114 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
042
WUUS53 KICT 142026
SVRICT
KSC001-142130-
/O.NEW.KICT.SV.W.0044.180514T2026Z-180514T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
326 PM CDT MON MAY 14 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northern Allen County in southeastern Kansas...
* Until 430 PM CDT
* At 326 PM CDT, a severe thunderstorm was located near Neosho Falls,
or 6 miles northwest of Iola, moving east at 10 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Iola, La Harpe, Gas, Moran, Mildred and Bassett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3790 9552 3804 9552 3804 9508 3792 9508
TIME...MOT...LOC 2026Z 256DEG 7KT 3801 9546
HAIL...1.75IN
WIND...70MPH
$$
MCGUIRE1 follow-up statement
544
WWUS53 KICT 142055
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
355 PM CDT MON MAY 14 2018
KSC001-142130-
/O.CON.KICT.SV.W.0044.000000T0000Z-180514T2130Z/
Allen KS-
355 PM CDT MON MAY 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHERN ALLEN COUNTY...
At 355 PM CDT, a severe thunderstorm was located over Gas, or near La
Harpe, moving east at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Iola, La Harpe, Gas, Moran, Mildred and Bassett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3790 9552 3804 9552 3804 9508 3792 9508
TIME...MOT...LOC 2055Z 276DEG 20KT 3796 9532
HAIL...1.25IN
WIND...60MPH
$$
MCGUIREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:22 PM CDT, 4 minutes earlier.
Area forecast discussion, May 14, 3:22 PM CDT, 4 minutes before
Area Forecast Discussion National Weather Service Wichita KS 322 PM CDT Mon May 14 2018 .SHORT TERM...(This evening through Thursday night) Issued at 307 PM CDT Mon May 14 2018 Early this afternoon, thunderstorms have begun to develop along and south of a quasi-stationary front draped across the forecast area. These storms have initially been in eastern Kansas, but as convective inhibition continues to erode and enhanced convergence ensues along the boundary, more storms are expected to initiate this afternoon and evening. The primary threat area looks to be south central and southeast Kansas, generally along and east of a line from Kingman to Chase counties. This area is included in a Severe Thunderstorm Watch in effect until 1000pm this evening, though it is possible that some showers and non-severe storms could linger after this time frame initially along the Oklahoma border and later in central KS. Main concerns with any severe storms that develop will be large hail up to the size of tennis balls, damaging wind gusts up to 75mph, frequent lightning, and locally heavy rainfall, with rain rates of near 2 inches per hour already observed in a couple of cells that moved through Greenwood and Woodson counties. Current thinking is that the surface front will slide southward tomorrow, which should push the development of severe storms further south into central and western Oklahoma and northern Texas, though a few showers and thunderstorms are possible in southern Kansas. A strong storm or two will be possible, but widespread severe weather is not expected by Tuesday afternoon due to much more stable air over Kansas versus locations further south. Wednesday and Thursday become much more tricky as the front sinks even further south and then lifts back north on Thursday as an upper low continues to dwell over the Central Great Basin. Overall, thinking is that we should see a shot at a few scattered showers or thunderstorms, but exact timing and areal coverage is dicey to say the least .LONG TERM...(Friday through Monday) Issued at 307 PM CDT Mon May 14 2018 By Friday, the upper low over the western CONUS is progged to begin lifting northward through the weekend. Ample low level moisture will continue to be advected into the area bringing lingering chances of showers with occasional embedded thunder off and on throughout the weekend and into early next week. Temperatures should remain above normal throughout the period until at least Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1225 PM CDT Mon May 14 2018 Scattered strong to severe convection will develop along a nearly stationary front sagging very slowly south into south central Kansas and the Flint Hills late this afternoon and evening. The front will move south a bit more as a weak cold front tonight with north to northeast surface winds and lowering CIGS expected later tonight with some MVFR category. Some elevated convection is possible as well north of the front. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 64 82 64 82 / 60 30 40 40 Hutchinson 62 80 61 81 / 40 30 30 40 Newton 63 80 63 81 / 50 30 30 40 ElDorado 64 81 63 81 / 60 30 30 40 Winfield-KWLD 65 82 63 83 / 70 30 40 40 Russell 57 79 58 80 / 30 10 10 40 Great Bend 58 79 59 80 / 30 10 20 30 Salina 61 80 61 82 / 30 20 20 40 McPherson 61 80 61 81 / 30 30 20 40 Coffeyville 67 83 65 83 / 60 30 30 40 Chanute 66 82 64 83 / 60 30 30 40 Iola 66 81 63 82 / 60 30 20 30 Parsons-KPPF 67 83 65 83 / 60 30 30 40 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...TAV LONG TERM...TAV AVIATION...KED
Hazardous weather outlook, May 14, 10:42 AM CDT, 4 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1042 AM CDT Mon May 14 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-151545- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1042 AM CDT Mon May 14 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Scattered strong to severe thunderstorms are expected to develop late this afternoon along and just south of a nearly stationary front. This will most likely occur initially along or just south of the highway 50 corridor, or generally along and just south of a Marion to Hutchinson line. These storms will move east and also develop southeast across south central Kansas and part of southeast Kansas through the early evening. The strongest storms will be capable of large hail to golf ball size and damaging down-burst winds to 65 mph. In addition, high rainfall rates will be likely with the more intense storms this evening, which may lead to some localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Storms will be possible Tuesday through Wednesday night and again Friday through Saturday night. Strong storms will be possible with any of this activity. .SPOTTER INFORMATION STATEMENT... Spotter activation maybe needed between 4 pm and 10 pm, generally south of highway 50. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 14, 2:46 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
246 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM HAIL THRALL 38.02N 96.32W
05/14/2018 E1.00 INCH Greenwood KS EMERGENCY MNGR
&&
KEDLocal storm report, May 14, 2:48 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
248 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 PM HAIL MADISON 38.13N 96.14W
05/14/2018 E0.75 INCH Greenwood KS PUBLIC
VIA MEDIA/SOCIAL MEDIA. DELAYED REPORT.
&&
KEDLocal storm report, May 14, 3:02 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
302 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM HAIL NEOSHO FALLS 38.01N 95.56W
05/14/2018 E0.75 INCH Woodson KS LAW ENFORCEMENT
&&
KEDLocal storm report, May 14, 3:13 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
313 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM HAIL 4 N HAMILTON 38.04N 96.16W
05/14/2018 E1.50 INCH GREENWOOD KS EMERGENCY MNGR
&&
KEDSpecial weather statement, May 14, 3:15 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Wichita KS
315 PM CDT MON MAY 14 2018
KSZ092-093-142045-
Cowley KS-Sumner KS-
315 PM CDT MON MAY 14 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southwestern Cowley County in south central Kansas...
Southeastern Sumner County in south central Kansas...
* Until 345 PM CDT
* At 314 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near South Haven, or 14 miles north
of Blackwell...moving northeast at 15 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Arkansas City, Oxford, South Haven, Geuda Springs, Hunnewell and
Strother Field Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central Kansas.
LAT...LON 3702 9747 3732 9716 3711 9693 3700 9712
3700 9745
TIME...MOT...LOC 2015Z 227DEG 13KT 3700 9733
MCGUIRELocal storm report, May 14, 3:17 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
317 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL NW IOLA 37.93N 95.40W
05/14/2018 E0.50 INCH ALLEN KS TRAINED SPOTTER
&&
KEDThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 9:34 PM CDT | Special Weather Statement | ICT | Barton | 26 min |
| May 13, 9:58 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Lincoln, Russell | 62 min |
| May 13, 10:05 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 18 min |
| May 13, 10:35 PM CDT | Special Weather Statement | ICT | Ellsworth | 25 min |
| May 13, 10:38 PM CDT | Special Weather Statement | ICT | Lincoln | 37 min |
| May 13, 11:34 PM CDT | Special Weather Statement | ICT | Lincoln | 26 min |
| May 14, 12:04 AM CDT | Special Weather Statement | ICT | Russell | 26 min |
| May 14, 5:43 AM CDT | Special Weather Statement | ICT | Kingman, Reno | 32 min |
| May 14, 1:38 PM CDT | Special Weather Statement | ICT | Greenwood | 37 min |
| May 14, 1:44 PM CDT | Special Weather Statement | ICT | Woodson | 31 min |
| May 14, 2:17 PM CDT | Special Weather Statement | ICT | Woodson | 58 min |
| May 14, 2:21 PM CDT | Special Weather Statement | ICT | Greenwood | 24 min |
| May 14, 2:27 PM CDT | Special Weather Statement | ICT | Greenwood | 33 min |
| May 14, 2:33 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 31 min |
| May 14, 2:52 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Woodson | 38 min |
| May 14, 3:03 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood, Woodson | 42 min |
| May 14, 3:15 PM CDT | Special Weather Statement | ICT | Sumner | 30 min |
| May 14, 3:44 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 61 min |
| May 14, 3:46 PM CDT | Special Weather Statement | ICT | Cowley | 59 min |
| May 14, 4:01 PM CDT | Flash Flood Warning | ICT | Allen, Woodson | 4 hr |
| May 14, 4:16 PM CDT | Special Weather Statement | ICT | Sumner | 29 min |
| May 14, 4:21 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Woodson | 54 min |
| May 14, 4:41 PM CDT | Special Weather Statement | ICT | Butler | 34 min |
| May 14, 4:48 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood, Woodson | 57 min |
| May 14, 5:18 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 57 min |
| May 14, 5:21 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 39 min |
| May 14, 5:31 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood, Wilson | 44 min |
| May 14, 5:41 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood, Woodson | 64 min |
| May 14, 5:47 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Greenwood | 43 min |
| May 14, 6:12 PM CDT | Tornado Warning | ICT | Cowley, Sumner | 48 min |
| May 14, 6:20 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Wilson, Woodson | 55 min |
| May 14, 6:37 PM CDT | Tornado Warning | ICT | Cowley | 53 min |
| May 14, 6:55 PM CDT | Special Weather Statement | ICT | Chase | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.